Alert archive / California / Winter Storm Warnings in 2019

Winter Storm Warning 9, NWS San Diego, CA

November 19, 2019Riverside County, San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Nov 19, 2019, 10:40 AM PST for Riverside County, San Bernardino County, California. It took effect at Nov 20, 2019, 7:00 AM PST. It was in force for 20 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 19, 2019, 10:40 AM PST (18:40 UTC)
In effect from
Nov 20, 2019, 7:00 AM PST
Expired
Nov 21, 2019, 2:52 AM PST
In force
20 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 8:12 AM PSTHEAVY SNOW 31 Ssw Lake Arrowhead, CACHAIN CONTROL IN EFFECT HIGHWAY 18 RIM OF THE WORLD ARCTIC CIRCLE. CAMERAS DEPICT 1 TO 3 INCHES OF NEW SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3110 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS46 KSGX 191840
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1040 AM PST Tue Nov 19 2019

...First Snow of the Season to Impact the Mountains...

CAZ055-056-200245-
/O.UPG.KSGX.WS.A.0004.191120T1500Z-191122T0300Z/
/O.NEW.KSGX.WS.W.0009.191120T1500Z-191122T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
1040 AM PST Tue Nov 19 2019

...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM PST
THURSDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions due to snow covered roads and reduced visibility, 
  including during the evening commute on Wednesday. 
  Total snow accumulations of 6 to 10 inches are expected above
  6000 feet with more than 10 inches above 7000 feet. Elevations
  between 5000 and 6000 feet will receive 1 to 4 inches.

* WHERE...The San Bernardino and Riverside County mountains above
  5000 feet. The tops of the San Diego County mountains will only
  receive a couple inches of snow.

* WHEN...7 AM Wednesday to 7 PM Thursday.

* ADDITIONAL DETAILS...Snow levels will crash to about 5000 feet
  Wednesday morning with heavy snowfall expected during the 
  afternoon and night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
Gregoria
7 follow-up statements
278 
WWUS46 KSGX 192249
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
249 PM PST Tue Nov 19 2019

...First Snow of the Season to Impact the Mountains...

CAZ055-056-200700-
/O.CON.KSGX.WS.W.0009.191120T1500Z-191122T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
249 PM PST Tue Nov 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM WEDNESDAY TO
7 PM PST THURSDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions due to snow covered roads and reduced visibility, 
  including during the evening commute on Wednesday. 
  Total snow accumulations of 6 to 10 inches are expected above
  6000 feet with more than 10 inches above 7000 feet. Elevations
  between 5000 and 6000 feet will receive 1 to 4 inches.

* WHERE...The San Bernardino and Riverside County mountains 
  above 5000 feet. The tops of the San Diego County mountains 
  will only receive a couple inches of snow.

* WHEN...7 AM Wednesday to 7 PM Thursday.

* ADDITIONAL DETAILS...Snow levels will crash to about 5000 feet
  Wednesday morning with heavy snowfall expected during the 
  afternoon and night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
Gregoria
156 
WWUS46 KSGX 200515
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
915 PM PST Tue Nov 19 2019

...FIRST SNOW OF THE SEASON WEDNESDAY AND THURSDAY...

CAZ055-056-201315-
/O.CON.KSGX.WS.W.0009.191120T1500Z-191122T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
915 PM PST Tue Nov 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM WEDNESDAY TO
7 PM PST THURSDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 4 to 8 inches between 5000-6000 ft,
  6 to 10 inches between 6000-7000 ft, and 10-14 inches or more 
  above 7000 ft, are expected.

* WHERE...The San Bernardino and Riverside County mountains above
  5000 feet.

* WHEN...7 AM Wednesday to 7 PM Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
527 
WWUS46 KSGX 201026
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
226 AM PST Wed Nov 20 2019

CAZ055-056-202230-
/O.CON.KSGX.WS.W.0009.191120T1500Z-191122T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
226 AM PST Wed Nov 20 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM PST THURSDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute. Total snow accumulations
  of 2 to 4 inches, with localized amounts up to 16 inches on the
  higher peaks, are expected.

* WHERE...The San Bernardino and Riverside County mountains 
  above 5000 feet.

* WHEN...7 AM today to 7 PM Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

17
049 
WWUS46 KSGX 201716
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
916 AM PST Wed Nov 20 2019

CAZ055-056-210130-
/O.CON.KSGX.WS.W.0009.000000T0000Z-191122T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
916 AM PST Wed Nov 20 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THURSDAY
ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute. Additional snow
  accumulations of 1 to 2 inches are expected between 5000 and
  5500 feet, 3 to 6 inches to about 6500 feet, and 6 to 12 inches
  at the ski resorts with locally higher amounts. Up to 16 inches
  at the 8000 foot level.

* WHERE...The San Bernardino and Riverside County mountains 
  above 5000 feet.

* WHEN...Through 7 PM Thursday.

* ADDITIONAL DETAILS...Snow could briefly fall as low as 4500
  feet, but little if any accumulation is expected below 5000
  feet. Be prepared for significant reductions in visibility at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
Gregoria
285 
WWUS46 KSGX 202213
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
213 PM PST Wed Nov 20 2019

CAZ055-056-210615-
/O.CON.KSGX.WS.W.0009.000000T0000Z-191122T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
213 PM PST Wed Nov 20 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THURSDAY
ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute. Additional snow
  accumulations of up to 1 inch is expected between 5000 and 5500
  feet, 2 to 4 inches to about 6500 feet, and 4 to 6 inches at the
  ski resorts. Up to 8 inches at the 8000 foot level. The heaviest
  snow will fall through tonight.

* WHERE...The San Bernardino and Riverside County mountains 
  above 5000 feet.

* WHEN...Through 7 PM Thursday.

* ADDITIONAL DETAILS...Snow will fall as low as 4500 feet, but 
  little if any accumulation is expected below 5000 feet. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
Gregoria
656 
WWUS46 KSGX 210534
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
934 PM PST Wed Nov 20 2019

CAZ055-056-211400-
/O.CON.KSGX.WS.W.0009.000000T0000Z-191122T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
934 PM PST Wed Nov 20 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THURSDAY
ABOVE 5000 FEET...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of 1 to 3 inches are
  expected, with isolated amounts up to 4 inches.

* WHERE...The San Bernardino and Riverside County mountains 
  above 5000 feet.

* WHEN...Until 7 PM Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
602 
WWUS46 KSGX 211052
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
252 AM PST Thu Nov 21 2019

CAZ055-056-212245-
/O.CAN.KSGX.WS.W.0009.000000T0000Z-191122T0300Z/
/O.NEW.KSGX.WW.Y.0017.191121T1052Z-191122T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, Big Bear 
Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove
252 AM PST Thu Nov 21 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING
ABOVE 5000 FEET...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of up to one inch are expected.
  Snow levels around 5000 to 5500 feet early this morning will
  rise to around 6000 feet in the afternoon.

* WHERE...Mountains above 5000 feet.

* WHEN...Until 7 PM today.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

17

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Nov 19, 4:18 AM PST, 6 hours 22 minutes earlier.

Area forecast discussion, Nov 19, 4:18 AM PST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
418 AM PST Tue Nov 19 2019

.SYNOPSIS...
A low pressure system tracking into and across Baja today into
tonight will bring cooling, increasing clouds, and a chance of
showers for this afternoon and evening. For tonight and Wednesday,
a cold low pressure system from the north will bring increasing
chances for showers along with a slight chance for thunderstorms
on Wednesday. Periods of showers will continue into Thursday and
could linger into early Friday. A weak low pressure system from
the northwest could bring a few showers for late Friday into early
Saturday. Drier and a little warmer for Sunday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Thursday)...
A low pressure system centered over the eastern Pacific to the
west of central Baja is moving toward the northeast and will move
across northern Baja this afternoon and evening, accelerating and
weakening as it moves into southern Arizona and New Mexico late
tonight and Wednesday. The most significant moisture and greatest
instability with this system will be directed into the eastern
deserts of southern California into Arizona with greater potential
for thunderstorms with locally heavy rainfall in these areas.

That low pressure system will also bring increasing clouds today
and could spread some showers northward into portions of
southwestern California for this afternoon and evening. The
return of onshore flow will spread cooling inland today with high
temperatures in the deserts around 5 degrees cooler than Monday
with some coastal areas 10 to 15 degrees cooler.

A cold low pressure system moving quickly southward along the West
Coast will reach northern California this afternoon and southern
California Wednesday. It will bring increasing showers for tonight
into Wednesday with periods of showers continuing into Thursday.
Some showers could linger into early Friday.

Through Thursday, rainfall for Orange, southwestern San
Bernardino, and western Riverside Counties is expected to range
from one to two thirds of an inch near the Orange County coast and
in the western Inland Empire to 1 to 1.5 inches in the mountains
with locally greater amounts, with mostly one quarter inch or
less in the deserts.

In San Diego County, rainfall is expected to range from around 1
inch near the coast, to 1.5 to 2 inches on the coastal slopes of
the mountains with locally greater amounts.

The most significant rainfall is expected on Wednesday along with
a slight chance for thunderstorms. Rainfall rates could exceed
one- half inch per hour in stronger showers and isolated
thunderstorms resulting in local flash flooding in poorly drained
urban areas and near recent burn scars.

The snow level will lower to around 6000 feet on Wednesday and
5500 to 6000 feet for Wednesday night into Thursday. A few inches
of snowfall is possible in the mountains, mostly above 6500 feet
with around one foot possible on the highest peaks.

Wednesday will be significantly cooler with high temperatures 15
to 25 degrees cooler than today, with high temperatures in the
50s and lower 60s in coast, valley, and high desert areas, 30s
and 40s in the mountains, and 60s in the lower deserts. Thursday
will be a few degrees warmer, but still 10 to 15 degrees below
average.

&&

.LONG TERM (Friday through Monday)...
A few showers could linger into early Friday. Less certain are the
details across the eastern Pacific into the West Coast for Friday
through Monday. The global models do take a low pressure system
move quickly across the Pacific and develop it into a closed low
pressure system somewhere off the California coast for late
Thursday and Thursday night. Given recent performance, WPC does
not favor the more western placement of this upper low by the
ECMWF. A track farther to the east, similar to the 00Z and 06Z
deterministic GFS runs would be close enough to southern
California to bring a return of showers for portions of southern
California for late Friday and early Saturday before it moves
farther off the coast.

Another low pressure system moving quickly into the southwest
states in fast northwest flow aloft around Monday could bring
cooling and strong gusty winds. If the track is far enough to the
west, it could entrain some moisture and bring some
precipitation. The current forecast weakly follows the GFS trends
until the situation better resolves itself.

&&

.AVIATION...
190435Z...SCT-BKN high clouds at/above 10000 ft MSL through Tuesday
evening. Lower clouds with bases 2000-3000 ft MSL and tops to 4000
ft MSL developing along and west of the mountains Tuesday evening
with scattered -SHRA, mainly after 20/03Z.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday. Stronger
south to west winds with gusts near 20 kt are expected Tuesday night
through Wednesday, with showers at times Tuesday night through
Thursday. Thunderstorms are also possible Wednesday, producing heavy
showers and cloud-to-water lightning.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from this evening through late Wednesday night
     for Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Coastal Areas-San Diego County
     Mountains-San Diego County Valleys-Santa Ana Mountains and
     Foothills.

     Winter Storm Watch from Wednesday morning through Thursday
     evening for Riverside County Mountains-San Bernardino
     County Mountains.

PZ...NONE.

&&

PUBLIC...17
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 2:12 PM PSTSmall Craft AdvisorySGX36 hr
Nov 19, 2:21 PM PSTBeach Hazards StatementSGXOrange, San Diego46 hr
Nov 19, 3:04 PM PSTAreal Flood AdvisorySGXSan Diego5 hr

Nearby

Winter Storm Warnings in California, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.